Most Popular in:

Physiology

Email This Item! Print This Item!

New Study Finds Allergy-Like Reaction May Trigger Rosacea Bumps and Pimples

Posted: October 27, 2006

The bumps (papules) and pimples (pustules) of rosacea, a poorly-understood facial disorder affecting an estimated 14 million Americans, may be the result of an allergy-like reaction to environmental and emotional triggers, according to new study results presented at the National Rosacea Society (NRS) research workshop during the annual meeting of the Society for Investigative Dermatology and reported in Rosacea Review.

"We are very excited about these findings because they may provide the basis for improving the treatment and management of this condition," said Dr. Richard Gallo, chief of the division of dermatology at the University of California-San Diego and lead investigator of the NRS-funded study. "By defining the process leading to the inflammation, new medications might be developed to block these effects."

Dr. Gallo explained that when the normal immune system is faced with any of a broad range of potential dangers—such as sun exposure, emotional stress, heat and spicy foods, among many others—receptors recognize potential threats and protect the body by prompting the production of protective substances that isolate and neutralize any harmful effects. With rosacea, however, these protective substances turn the body on itself like overzealous guards, leading to inflammation.

Using advanced mass spectrometry technology to analyze the biochemical composition of proteins in rosacea patients, the researchers discovered an abnormality in the production of protective molecules known as cathelicidins, Dr. Gallo said. In normal patients, the cathelicidins are found in a form that is inactive and would not lead to bumps and pimples. In rosacea patients, the forms of cathelicidins are different and lead to skin inflammation. The cause of this abnormality in cathelicidins seems to be due to an equally important problem in rosacea—an overabundance of yet another substance, called kallikrein, which can spur dormant cathelicidins into action.

"It appears that the combination of these two substances at abnormally high levels is a double whammy for rosacea patients," Dr. Gallo noted.